THE TERRIBLE LOWS: Managing hypoglycemia with diabetes

Neither having a low nor a high blood sugar are good for the body, especially when it swings too drastically from low to high or vice versa. It’s like riding a roller coaster. You may initially feel the thrill of rapidly going up and down the tracks, but if that were to continue, you will feel sick. Humans cannot tolerate drastic changes for long, whether it’s with our blood sugars or our proximity to the ground.

If you’ve ever had a low blood sugar level, or hypoglycemia, then you know how terrible it feels. The symptoms vary from person to person, but some of the common ones include sweating, a racing heart, nervousness, shaking, dizziness, nausea, headache, hunger, blurry vision and confusion.

For most people, these symptoms occur with a blood sugar less than 70 milligrams per deciliter (mg/dl); however, the number varies depending on the sugar level that the person’s body is used to. Patients with uncontrolled diabetes may experience these symptoms with a blood sugar at 100 mg/dl (since they are used to having sugars over 200 mg/dl), while those with very tight control of their sugar or who have frequent hypoglycemia may not feel the symptoms until their blood sugar is less than 50 mg/dl.

Many patients with diabetes who get these symptoms often know what a low blood sugar feels like and they know to eat something. However, if you look at the list of symptoms again, many of these can actually occur with either a low or a high sugar level; therefore, it’s wise to check your blood sugar immediately once you have these symptoms. If it’s not possible to check right away, then drink or eat food containing sugar as soon as possible. It is also a good idea to check your blood sugar in order to tell your doctor how low your sugar is when you have symptoms. This helps your physician determine your blood sugar goals. For this reason, every person with diabetes should carry their glucose meter (the machine that checks blood sugar) everywhere they go, since a low sugar can happen at any time.

Once you have confirmed that you have a low blood sugar, you should then follow the “rule of 15”: Eat 15 grams of carbohydrates or simple sugars, and recheck your blood sugar again after 15 minutes. If your blood sugar is still low, then consume another 15 grams of carbohydrates and recheck again after 15 minutes, until your blood sugar is at target (usually over 70 mg/ dl, but it may be higher for some patients). Unfortunately, many people don’t do the recheck, thinking their blood sugar level is acceptable once they feel better. Some may feel better after a slight rise in their blood sugar, from 40 up to 60 (but 60 mg/dl is still low), and, therefore, may not recheck to see if they need another 15 grams. After confirming that the blood sugar has increased to target or higher, you should eat a small snack or schedule a meal to avoid having a low sugar again, since the simple sugars you took earlier may not be enough to keep your blood sugar at the target level.

All patients with diabetes should carry with them at all times a food item that contains at least 15 grams of carbs, in the event their blood sugar drops. Because the symptoms of low blood sugar may persist until 30 minutes after treating, you should not drive or operate heavy machinery until 30 to 45 minutes after treating the low blood sugar. Also, make sure that your blood sugar is no longer low before engaging in the activities mentioned. If you have frequent low blood sugar levels (or have the symptoms frequently), you may want to check your blood sugar before driving and before going to bed.

Examples of 15 grams of carbohydrates include:

1. Three or four glucose tablets, depending on the brand (each tablet can have four to five grams of carbs in them)
2. Two ounces of dextrose liquid
3. One tablespoon of sugar, honey, or corn syrup
4. One glass, or eight ounces of milk
5. Half a cup of juice or regular soda
6. 14 medium-sized grapes
7. Four ounces of fruit juice
8. Hard candies: 15 pieces of Skittles, 14 jellybeans, 4 lemon drops, or 5 pieces of Lifesavers

Keep in mind these foods should not be sugar-free, as sugar-free foods will not bring up the blood sugar.

If the blood sugar becomes extremely low, a person can become unconscious and have seizures. At that point, the only way to treat the low blood sugar outside of the hospital is through glucagon injections. Glucagon, which raises your blood glucose (sugar) by causing the liver to release stored glucose quickly, is available in a kit which contains a liquid-filled syringe and a vial with dry glucagon powder. It should be stored at 20 to 25 degrees Celsius (or 68 to 77 degrees Fahrenheit) and away from sunlight.

After an injection of glucagon, the patient should be rolled to their side as they may vomit, and 911 should be called, as some individuals will require transfer to the emergency room for further evaluation. These actions should be undertaken as quickly as possible.

A common occurrence after a low sugar is high blood sugar. This occurs because of two reasons: the low blood sugar causes a stressful situation in the body, triggering a release of the stress hormones, which then cause a rebound to high blood sugar; and, because of a tendency to overtreat a low blood sugar, because patients want to get rid of the feeling of having a low blood sugar as quickly as possible after it occurs. Consequently, they eat a lot of the foods that are normally off limits to them (ice cream, candies, chocolates), or just eat too much of everything until they feel better.

Loss of consciousness can be caused by a really high blood sugar, so blood sugar should be checked before giving glucagon. Unconscious patients should not be given anything by mouth as they may choke. Someone other than the patient with diabetes (preferably one that lives with the patient, like a spouse or adult children, or someone who works with them, in case the episode happens at work) should know where the glucagon is stored and how to inject it. For children with diabetes, their parents and siblings (if old enough), as well as their teachers, should have access to glucagon and know how to administer it.

Finally, to decrease episodes of hypoglycemia, try to note how the low blood sugar occurred with respect to timing of your medications – too much insulin; diet; ate less than planned; exercised more than normal; or just the time of day. Your doctor needs to know about these episodes. Remembering these details will help your doctor make changes to your medications or give you advice in minimizing the episodes.

Hypoglycemia can occur when trying to control your blood sugar to as normal as possible, so blood sugar goals might need to be changed in discussion with your medical professional. And there is very good reason not to have many low blood sugar episodes, as they can lead to a condition called “hypoglycemia unawareness,” a loss of the typical symptoms that alert you that your blood sugar is going low! Discuss your blood sugar goals with your diabetes care team. Ask about the ranges you should aim for before meals and after. And if you are having low blood sugar episodes, don’t hesitate to tell your healthcare team. Together you can formulate a plan to avoid these episodes.

Dr. Lizette Lopez is a first-year Endocrine Fellow at the Phoenix VA/Banner University Medical Center program in Phoenix, Arizona. She completed medical school at the University of Santo Tomas Faculty of Medicine and Surgery in Manila, Philippines and completed her Internal Medicine residency at Richmond University Medical Center in Staten Island, NY. Dr. Lopez plans to return to the Philippines to pursue a general endocrine practice as well as teach endocrinology in an academic institution and is developing a special interest in obesity and hyperlipidemia.

Blood Sugar Basics is an educational program aimed to help people living with type 2 diabetes, their families, and loved ones learn about the importance of controlling blood sugar levels as part of a successful diabetes treatment plan. The program was developed by the American College of Endocrinology (ACE) and supported by Merck.

For more information, visit BloodSugarBasics.com